Question 2 of 9
A nurse would question a prescription for verapamil in a patient diagnosed with which condition?Heart failure
Verapamil should be used cautiously in patients with heart failure. Calcium channel blockers decrease contractility of the vessels and decrease total peripheral resistance, blood pressure, and cardiac workload.Question 3 of 9
The nurse is assessing a patient who is taking verapamil for atrial fibrillation and notes 1+ edema to the ankles and feet. Which action would the nurse take?Assess the patient for heart failure.
1+ edema could indicate early heart failure. The nurse should monitor closely for further evidence of heart failure, such as dyspnea, crackles on lung auscultation, and weight gain. Caution is advised in patients with heart failure when administering verapamil.Question 4 of 9
Before administering diltiazem, the nurse observes the patient's pulse at 54 beats/min on the cardiac monitor. Which action will the nurse take next?Hold the drug.
A pulse of 54 beats/min is considered bradycardia, which could indicate an adverse effect of diltiazem. The next action after assessing the pulse is to hold the drug.Question 5 of 9
Which instruction will the nurse provide on avoiding side effects related to diltiazem?Increase dietary fiber.
One side effect of diltiazem is constipation. Increasing dietary fiber can prevent constipation.Question 6 of 9
A health care provider prescribes diltiazem 10 mg intravenous push for persistent atrial fibrillation with a ventricular rate of 115 beats/min. While preparing the diltiazem, the nurse notices the patient is on digoxin 0.125 mg and metoprolol 25 mg. Which action will the nurse take?Hold the diltiazem.
The nurse would hold the diltiazem until the prescription can be clarified with the health care provider. Giving diltiazem to a patient who is already taking digoxin and metoprolol could suppress the cardiac function and cause severe bradycardia, decrease atrioventricular conduction, and decrease cardiac contractility. Beta blockers and diltiazem should be administered several hours apart to minimize the risk of cardiosuppression.Question 7 of 9
A patient who is being discharged on diltiazem tells the nurse that cooking with herbs and taking supplements has improved the patient's physical stamina. Which response by the nurse is appropriate?"Certain supplements can alter the therapeutic effects of diltiazem."
The nurse would provide teaching on drug-drug, drug-herb, and drug-food interactions. Grapefruit juice, ginkgo, ginseng, hawthorn, and St. John's wort could increase the drug level of diltiazem, increasing the risk of side or adverse effects. The patient should consult with the health care provider or pharmacist before consuming any herb.Question 8 of 9
A patient who is receiving verapamil asks the nurse how the drug helps the heart. The nurse responds knowing that verapamil has which mechanisms of action?
CorrectSlowing of sinoatrial (SA) node automaticity
The blockade of cardiac calcium channels by verapamil makes atrial tissues more refractory to stimulation, slowing the SA node automaticity.
Delay of AV nodal conductionThe blockade of cardiac calcium channels by verapamil delays conduction at the AV node.
Reduction of myocardial contractilityThe blockade of cardiac calcium channels by verapamil reduces the excitability and contractility (negative inotrope) of the myocardium.Question 9 of 9
A patient with atrial fibrillation is being discharged on verapamil. Which symptoms will the nurse instruct the patient to report to the health care provider?Weight gain
Signs and symptoms of heart failure, such as weight gain, should be reported to the health care provider.
Dyspnea could be a sign of heart failure. It should be reported.
Swelling to feet and ankles
Swelling to ankles and feet could be signs of heart failure. They should be reported.